Article Text

Download PDFPDF
CASE REPORT
Etanercept-induced myositis: do we have to stop it? A surprising outcome
  1. Hassan Tariq1,
  2. Bibi Ayesha1,
  3. Karen Weidenheim2,
  4. Giovanni Franchin1
  1. 1Department of Medicine, Bronx Lebanon Hospital Center, Bronx, New York, USA
  2. 2Department of Pathology, Montefiore Medical Center, Bronx, New York, USA
  1. Correspondence to Dr Hassan Tariq, htariq{at}bronxleb.org

Summary

We discuss a case of a 47-year-old man who presented with progressive proximal muscle weakness of the upper and lower extremities and unstable gait. He had been on etanercept for 6 months for severe psoriasis and psoriatic arthritis with good control of his disease. Serum creatine kinase (CK) level was found to be 5666 U/L and muscle biopsy showed a marked inflammatory myopathic process likely secondary to etanercept. He was started on high-dose steroids and advised to discontinue etanercept. Despite our recommendation, he never stopped using etanercept due to fear of a psoriasis flare. Three months later, he had significant improvement of clinical symptoms, normalised serum CK levels and discontinued prednisone.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.